Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 38, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2021, 5:27 PM CDT for 4 counties in Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2021, 5:27 PM CDT (22:27 UTC)
- Expired
- May 6, 2021, 6:05 PM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, IL, Pope County, IL, Saline County, IL, Williamson County, IL
The radar
The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:37 PM CDT | HAIL 1 | 5 N Goreville, IL | RELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572
WUUS53 KPAH 062227
SVRPAH
ILC087-151-165-199-062315-
/O.NEW.KPAH.SV.W.0038.210506T2227Z-210506T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
527 PM CDT Thu May 6 2021
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Northwestern Pope County in southern Illinois...
Northern Johnson County in southern Illinois...
Williamson County in southern Illinois...
Southwestern Saline County in southern Illinois...
* Until 615 PM CDT.
* At 526 PM CDT, severe thunderstorms were located along a line
extending from south of Thompsonville to near Crab Orchard Lake,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Harrisburg, Goreville, Pittsburg, Creal Springs, Carrier
Mills, Lake Of Egypt Area, Stonefort, New Burnside, Spillertown and
Buncombe.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 1 and 12.
Interstate 57 in Illinois between Mile Markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 8845 3742 8898 3757 8904 3759 8904
3760 8906 3770 8910 3786 8875 3787 8871
TIME...MOT...LOC 2226Z 330DEG 22KT 3783 8875 3769 8903
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RJP3 follow-up statements
923
WWUS53 KPAH 062240
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
540 PM CDT Thu May 6 2021
ILC087-151-165-199-062315-
/O.CON.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Pope IL-Johnson IL-Williamson IL-Saline IL-
540 PM CDT Thu May 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN POPE...NORTHERN JOHNSON...SOUTHEASTERN WILLIAMSON
AND SOUTHWESTERN SALINE COUNTIES...
At 538 PM CDT, two severe thunderstorms were located near Carrier
Mills and the Lake Of Egypt Area near the intersection of
Interstates 57 and 24, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harrisburg, Goreville, Creal Springs, Carrier Mills, Lake Of Egypt
Area, Stonefort, New Burnside and Buncombe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 8845 3742 8898 3757 8904 3761 8904
3781 8865
TIME...MOT...LOC 2238Z 332DEG 24KT 3775 8871 3761 8899
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RJP705
WWUS53 KPAH 062249
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
549 PM CDT Thu May 6 2021
ILC151-165-199-062258-
/O.CAN.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Pope IL-Williamson IL-Saline IL-
549 PM CDT Thu May 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POPE...
SOUTHEASTERN WILLIAMSON AND SOUTHWESTERN SALINE COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened over
Saline County. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern Illinois.
LAT...LON 3742 8898 3757 8904 3759 8903 3759 8884
3751 8876
TIME...MOT...LOC 2248Z 334DEG 27KT 3753 8894
$$
ILC087-062315-
/O.CON.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Johnson IL-
549 PM CDT Thu May 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN JOHNSON COUNTY...
At 548 PM CDT, a severe thunderstorm was located over Goreville, or 8
miles north of Vienna, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goreville, Lake Of Egypt Area and Buncombe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 8898 3757 8904 3759 8903 3759 8884
3751 8876
TIME...MOT...LOC 2248Z 334DEG 27KT 3753 8894
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RJP257
WWUS53 KPAH 062305
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
605 PM CDT Thu May 6 2021
ILC087-062314-
/O.CAN.KPAH.SV.W.0038.000000T0000Z-210506T2315Z/
Johnson IL-
605 PM CDT Thu May 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved south of the
warned area. Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Johnson County and northwestern Massac County until 630 PM.
LAT...LON 3742 8898 3757 8904 3759 8903 3759 8884
3751 8876
TIME...MOT...LOC 2302Z 330DEG 22KT 3744 8888
$$
RJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:10 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 6, 2:10 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Paducah KY 210 PM CDT Thu May 6 2021 .SHORT TERM...(Tonight through Friday night) Issued at 200 PM CDT Thu May 6 2021 Approaching cold front now on doorstep of FA, setting off active convection, strong-severe, across FA along/ahead of its approach. There will continue to be a marginal to slight risk of severe as the front approaches, with low topped supercells possible. With freezing level near -8C and -20C level roughly 10K higher, large hail also possible along with damaging wind gusts. Should be short-lived during peak heating/tied to front. Afterward, drier dew points sweep in, with potentially some 30s dew points forecast thru tmrw. These will begin moderating again by tmrw night as a warm frontal boundary returns to the area, bringing the next chance of rain. .LONG TERM...(Saturday through Thursday) Issued at 200 PM CDT Thu May 6 2021 The wet weekend signal is still there, but storm total qpf amounts appear to be improving, as the heaviest qpf axis shifts north and west of the FA. Still, with the warm front's lift across the area Saturday, then warm sectoring Saturday night, ahead of the approaching cold front Sunday (passage Sunday night), anticipate gradual re-moistening/destabilizing environ with high pops returning, including thunder chances. By the end of the weekend, storm total average qpf in the 1 to 2 inch range seems likely. Behind the cold fropa, a cooler than climo norm airmass settles across the FA next week. 60s for highs and 40s for lows can be expected each day. While spotty rain chances cannot be completely ruled out any day, an early week drier, versus mid week wetter, approach appears the most likely scenario given the synoptic scale evolution from quasi zonal (early) to more amplified troffing (mid-late) week. && .AVIATION... Issued at 200 PM CDT Thu May 6 2021 Lower bases/cigs and potential thunderstorms with vsby restrictions are anticipated at terminals, at least in vicinity fashion if not categorical, thru late pm hours. A cold front's passage will then end restrictions associated with frontal convection, and improve skies overnight. Winds will shift to gusty northwest behind the front, then wane as higher pressure moves in/takes over, returning all Visual Flight Rules for the latter half of the flight forecast package. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, May 6, 12:49 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1249 PM CDT Thu May 6 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1249 PM CDT Thu May 6 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible as a cold front makes its approach and passage this afternoon. A Severe Thunderstorm Watch is in effect until 6 PM CDT for much of the area. Refer to the Watch for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms this weekend will bring heavy rain and lightning as the primary storm associated hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon.
In the hours before
Local storm report, May 6, 3:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG MURRAY 36.61N 88.32W
05/06/2021 CALLOWAY KY TRAINED SPOTTER
TREE ON A MOBILE HOME, TREE ON A POWERLINE IN NORTHERN
MURRAY. 40 CUSTOMERS W/O POWER ON THE MURRAY ELEC. GRID,
85 CUSTOMERS W/O POWER ON WKY ELEC. GRID.
&&
DBLocal storm report, May 6, 4:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 4 NW HOPKINSVILLE 36.90N 87.54W
05/06/2021 CHRISTIAN KY LAW ENFORCEMENT
SEVERAL TREES REPORTED DOWN.
&&
08Local storm report, May 6, 4:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 ESE DIX 38.44N 88.93W
05/06/2021 M1.00 INCH JEFFERSON IL TRAINED SPOTTER
&&
08Special weather statement, May 6, 4:31 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
431 PM CDT Thu May 6 2021
ILZ075>077-080>082-084-085-062215-
Perry IL-Edwards IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-
431 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY...WAYNE...
SOUTHERN JEFFERSON...NORTHWESTERN WILLIAMSON...NORTHWESTERN
EDWARDS...NORTHEASTERN JACKSON...FRANKLIN AND NORTHERN HAMILTON
COUNTIES UNTIL 515 PM CDT...
At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flora to near Bluford to near
Pinckneyville. Movement was southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carbondale, Herrin, West Frankfort, Benton, Du Quoin, Carterville,
Fairfield, Mcleansboro, Christopher, Rend Lake Area, Sesser, Zeigler,
De Soto, Cambria, Royalton, Wayne City, Elkville, Hurst, Bluford and
Cisne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central, southern and southeastern Illinois.
LAT...LON 3860 8815 3857 8815 3857 8808 3856 8806
3826 8833 3825 8837 3822 8837 3806 8851
3773 8917 3799 8948 3829 8883 3861 8855
TIME...MOT...LOC 2130Z 316DEG 25KT 3870 8842 3829 8878 3801 8937
RJPLocal storm report, May 6, 4:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL DOWELL 37.94N 89.24W
05/06/2021 E0.70 INCH JACKSON IL TRAINED SPOTTER
&&
08Special weather statement, May 6, 5:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
518 PM CDT Thu May 6 2021
ILZ081>090-062300-
White IL-Saline IL-Franklin IL-Jackson IL-Gallatin IL-Hamilton IL-
Pope IL-Union IL-Johnson IL-Williamson IL-
518 PM CDT Thu May 6 2021
...SPECIAL WEATHER STATEMENT...
At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norris City to near Thompsonville to
Crainville to near Cedar Lake Area. Movement was southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. In addition, weak rotation with a few of the storms
may result in brief sightings of cold air funnels.
Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, Carterville, Anna, Eldorado,
Johnston City, Vienna, Norris City, Crainville, Cambria, Cobden,
Energy, Goreville, Galatia, Ridgway, Equality, Pittsburg and Creal
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central, southern and southeastern Illinois...and southwestern
Indiana.
LAT...LON 3783 8805 3782 8806 3783 8808 3782 8809
3781 8809 3753 8864 3733 8910 3763 8940
3778 8911 3793 8879 3811 8837
TIME...MOT...LOC 2216Z 317DEG 28KT 3803 8835 3789 8874 3774 8906 3760
8931
RJPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:26 PM CDT | Special Weather Statement | PAH | Jackson, Jefferson, Perry | 49 min |
| May 6, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 47 min |
| May 6, 2:05 PM CDT | Special Weather Statement | PAH | Edwards, Gallatin, Wabash, White | 40 min |
| May 6, 3:40 PM CDT | Special Weather Statement | PAH | Jefferson | 50 min |
| May 6, 3:52 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 38 min |
| May 6, 4:31 PM CDT | Special Weather Statement | PAH | Franklin, Hamilton, Wayne | 44 min |
| May 6, 4:54 PM CDT | Tornado Warning | PAH | Wayne | 36 min |
| May 6, 5:18 PM CDT | Special Weather Statement | PAH | Gallatin, Johnson, Saline, Union, Williamson | 42 min |
| May 6, 5:57 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac | 33 min |
| May 6, 6:12 PM CDT | Special Weather Statement | PAH | Pope | 33 min |
| May 6, 6:32 PM CDT | Special Weather Statement | PAH | Massac | 28 min |
| May 6, 6:47 PM CDT | Special Weather Statement | PAH | Massac | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.